Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 77, NWS Aberdeen, SD

July 3, 2004Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 3, 2004, 2:06 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 2:06 PM CDT (19:06 UTC)
Expired
Jul 3, 2004, 2:30 PM CDT
In force
24 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 165 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 031906
SVRABR
MNC011-155-031930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
206 PM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIG STONE COUNTY IN WEST CENTRAL MINNESOTA
  TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 230 PM CDT

* AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 24 MILES NORTHWEST OF ARTICHOKE
  TO ORTONVILLE...OR FROM 9 MILES SOUTHEAST OF WHEATON TO
  ORTONVILLE...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ARTICHOKE AROUND 225 PM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4576 9640 4529 9646 4517 9612 4560 9610

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:00 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 3, 10:00 AM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 AM CDT SAT JUL 3 2004

HAVE SENT OUT AN UPDATE TO INCREASE POPS THIS MORNING ACROSS THE
NORTH CENTRAL ZONES WITH A DECENT AREA OF THUNDERSTORMS STRETCHING
FROM WEST OF KMBG TO NEAR IPSWICH...MOVING EAST INTO THE
NORTHEASTERN ZONES BY MID DAY. WITH THE SURFACE LOW CENTERED OVER
SOUTHEAST ND...HAVE KMBG AND SITES WESTWARD ALREADY WITH A
WEST/NORTHWEST WIND...AND SITES ACROSS EASTERN SD WITH SOUTHERLY
WINDS. EXPECT FRONT TO PUSH THROUGH THIS AFTERNOON AND OVERNIGHT.
LATEST RUC SOUNDINGS STILL INDICATE LARGE INSTABILITY AND GOOD CAPE
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS THE EASTERN
ZONES. HAVE INCREASED POPS TO 50 PERCENT FROM KATY NORTH TO KETH.
OTHERWISE FORECAST LOOKS TO BE ON TRACK...AND JUST CHANGED WORDING
TO AREAL COVERAGE TERMS FOR PRECIPITATION.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

ALBRECHT
Hazardous weather outlook, Jul 3, 4:56 AM CDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
456 AM CDT SAT JUL 3 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041033-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
456 AM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY WITH THE BEST
CHANCE FOR STORMS IN THE EAST THIS AFTERNOON. SOME STORMS MAY BE
STRONG WITH FREQUENT LIGHTNING...STRONG GUSTY WINDS...HEAVY
RAIN...AND SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...INDEPENDENCE DAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:32 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.